Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 227, NWS Tallahassee, FL

August 28, 2018Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 28, 2018, 5:45 PM EDT for Taylor County, Florida. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 5:45 PM EDT (21:45 UTC)
Expired
Aug 28, 2018, 6:15 PM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 87 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:45 PM EDTTSTM WND DMG2 Ssw Perry-Foley Airpo, FLTREE DOWN NEAR THE INTERSECTION OF PUCKETT AND POTTS STILL ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS52 KTAE 282145
SVRTAE
FLC123-282215-
/O.NEW.KTAE.SV.W.0227.180828T2145Z-180828T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
545 PM EDT TUE AUG 28 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Central Taylor County in Big Bend of Florida...

* Until 615 PM EDT.

* At 545 PM EDT, a severe thunderstorm was located 9 miles southeast
  of Perry, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Perry, Pinland, Foley, Perry-Foley Airport, Bucell Junction,
  Athena, Hampton Springs and Fenholloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2999 8339 2990 8356 3002 8377 3018 8357
TIME...MOT...LOC 2145Z 136DEG 12KT 2998 8351 

HAIL...<.75IN
WIND...60MPH
 
$$

33-LF
2 follow-up statements
500 
WWUS52 KTAE 282202
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
602 PM EDT TUE AUG 28 2018

FLC123-282215-
/O.CON.KTAE.SV.W.0227.000000T0000Z-180828T2215Z/
Taylor FL-
602 PM EDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL TAYLOR COUNTY...

At 601 PM EDT, a severe thunderstorm was located near Perry, moving 
northwest at 15 mph. Law enforcement reported trees down just south 
of Perry.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Perry, Pinland, Foley, Perry-Foley Airport, Bucell Junction, Athena
and Hampton Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3001 8345 2991 8357 3002 8377 3014 8362
TIME...MOT...LOC 2201Z 136DEG 12KT 3002 8355 

HAIL...<.75IN
WIND...60MPH
 
$$

33-LF
830 
WWUS52 KTAE 282211
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
611 PM EDT TUE AUG 28 2018

FLC123-282220-
/O.EXP.KTAE.SV.W.0227.000000T0000Z-180828T2215Z/
Taylor FL-
611 PM EDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TAYLOR COUNTY WILL
EXPIRE AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3001 8345 2991 8357 3002 8377 3014 8362
TIME...MOT...LOC 2210Z 136DEG 12KT 3004 8357 

$$

33-LF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:19 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 3:19 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
319 PM EDT Tue Aug 28 2018

.NEAR TERM [Through Tonight]...

Scattered convection is expected for the remainder of the afternoon
with the greatest concentrations associated with the Gulf sea breeze
across the panhandle and the Atlantic sea breeze approaching from
the east late this afternoon into the early evening hours. Modifying
the 12z KTAE sounding for an afternoon T/Td of 91/74 yielded SBCAPE
values around 4000 j/kg. Given the high instability coupled with
delta thetae values around 30, an isolated stronger storm or two
with gusty winds is possible, particularly with the expected late
afternoon timing of the westward moving Atlantic sea breeze
activity. Convection is expected to diminish a couple of hours after
sunset with overnight lows mainly in the low to mid 70s.

.SHORT TERM [Wednesday Through Thursday Night]...

As the surface ridge over or just east of the mid-Atlantic states
moves further to the east, low level flow will veer to become
more southerly. The upper ridge will slide east as well with
deeper moisture and a weak vort rounding the western periphery up
into our CWA on Wednesday. This feature and associated moisture
weakens and gets shunted a bit further westward on Thursday.
Thus, will show highest PoPs (40-60%) on Wednesday and will trim
PoPs back to seasonal levels on Thursday (40%). Highs will range
in the upper 80s to lower 90s with lows in the lower to mid 70s.

.LONG TERM [Friday Through Tuesday]...

Another upper level disturbance will move into the southeast
Friday into Saturday from the northwest elevating diurnal PoPs
into the 40-50% range for both days. By Sunday, we return to a
typical late summertime pattern with daily PoPs generally 30-40%.
Highs will be in the low 90s and lows will be in the low-mid 70s.

&&

.AVIATION [Through 18Z Wednesday]...

Scattered convection is expected through the early evening hours.
Outside of convection, VFR conditions and light easterly winds are
expected through most of the night. Some low ceilings may develop
late tonight through mid-morning Wednesday around DHN and VLD.

&&

.MARINE...

Winds will be from the east to southeast at 10 to 15 knots or less
and seas of 2 to 3 feet or less through the period.

&&

.FIRE WEATHER...

No red flag concerns are anticipated, although low dispersion values
will persist for the next several days.

&&

.HYDROLOGY...

A slightly enhanced sea-breeze pattern will bring heavier than
normal rainfall, but with scattered areal coverage. No widespread
flooding issues are anticipated, including river flooding. However,
some areas will receive quick bursts of heavy rainfall which may
result in localized flooding, especially in low-lying and poor-
draining spots.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  88  72  90  74 /  20  60  20  40  30
Panama City   74  87  74  88  74 /  20  40  20  40  30
Dothan        72  86  72  89  71 /  20  50  20  40  30
Albany        73  89  72  91  73 /  20  50  20  40  20
Valdosta      72  89  72  91  73 /  20  40  30  40  20
Cross City    73  89  73  91  74 /  20  60  30  40  20
Apalachicola  76  85  76  87  76 /  30  50  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...DVD
MARINE...Barry
FIRE WEATHER...Humphreys
HYDROLOGY...Nguyen

In the hours before

Special weather statement, Aug 28, 4:08 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
308 PM CDT TUE AUG 28 2018

FLZ008>010-282100-
Central Walton FL-Holmes FL-Washington FL-
308 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALTON...
SOUTHWESTERN HOLMES AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 400 PM
CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Vernon, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Live Oak, Ponce De Leon, Ebro, Bruce, Red Head, Eucheeanna, Millers
Ferry, Red Bay, Douglass Crossroad, Knox Hill and Rock Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3077 8587 3045 8582 3044 8584 3044 8586
      3043 8587 3041 8590 3041 8591 3042 8592
      3041 8593 3041 8596 3039 8598 3063 8613
TIME...MOT...LOC 2008Z 161DEG 13KT 3048 8591

33-LF
Special weather statement, Aug 28, 4:13 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
413 PM EDT TUE AUG 28 2018

FLZ017-018-027-282100-
Inland Jefferson FL-Inland Wakulla FL-Leon FL-
413 PM EDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA...WEST
CENTRAL JEFFERSON AND SOUTHEASTERN LEON COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Woodville to near
Crawfordville. Movement was northwest at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Woodville, Crawfordville, Tallahassee, Florida A And M, Wakulla, Lake
Bradford, Ralford Greenway, Shadeville, Brown House, Leon Sinks,
Gaither Community Center, Lake Munson, Wakulla Springs, Eight Mile
Pond, Bethel, Tallahassee Regional A/P, State Capital Complex,
Governors Square Mall, Natural Bridge and Springsax Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 8459 3048 8420 3027 8397 3020 8418
      3020 8420 3017 8426
TIME...MOT...LOC 2013Z 112DEG 13KT 3027 8409 3021 8428

33-LF
Special weather statement, Aug 28, 4:48 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
448 PM EDT TUE AUG 28 2018

FLZ018-028-282130-
Inland Taylor FL-Inland Jefferson FL-
448 PM EDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFFERSON AND
NORTHWESTERN TAYLOR COUNTIES UNTIL 530 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Monticello, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cody, Fanlew, Lamont, Waukeenah, Capps, Wacissa, Wacissa Springs and
Thomas City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8406 3044 8406 3041 8378 3038 8378
      3039 8379 3038 8381 3035 8381 3032 8379
      3032 8381 3031 8382 3030 8376 3022 8375
TIME...MOT...LOC 2048Z 080DEG 14KT 3030 8386

33-LF
Special weather statement, Aug 28, 4:53 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
453 PM EDT TUE AUG 28 2018

FLZ016-017-026-282145-
Liberty FL-Gadsden FL-Leon FL-
453 PM EDT TUE AUG 28 2018

...SPECIAL WEATHER STATEMENT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tallahassee Comm College, or 8 miles southwest of Tallahassee, moving
northwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Quincy, Tallahassee, Midway, Havana, Florida A And M, Tallahassee
Comm College, Florida State University, Doak Campbell Stadium, Lake
Bradford, Freemont, Macon Community Park, Littman, Gaither Community
Center, Lake Munson, Tallahassee Memorial Hosp, Florence, Scotland,
Jamieson, Santa Clara and Shady Rest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3041 8418 3031 8436 3040 8479 3069 8446
TIME...MOT...LOC 2053Z 132DEG 16KT 3040 8438

33-LF
Special weather statement, Aug 28, 5:13 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
513 PM EDT TUE AUG 28 2018

FLZ017-018-282200-
Inland Jefferson FL-Leon FL-
513 PM EDT TUE AUG 28 2018

...SPECIAL WEATHER STATEMENT...

At 512 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Tallahassee to 11 miles
northeast of Woodville. Movement was west at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Tallahassee, Florida A And M, Tallahassee Comm College, Florida State
University, Doak Campbell Stadium, Lake Bradford, Ralford Greenway,
Macon Community Park, Gaither Community Center, Lake Munson,
Tallahassee Memorial Hosp, Killearn Estates, Chaires, Lake Ella,
Tallahassee Mall, Tallahassee Regional A/P, State Capital Complex,
Governors Square Mall, Forest Meadows Park and Springsax Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3033 8434 3051 8440 3052 8439 3056 8409
      3040 8401
TIME...MOT...LOC 2112Z 083DEG 10KT 3051 8415 3040 8408

33-LF
Special weather statement, Aug 28, 5:31 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
531 PM EDT TUE AUG 28 2018

FLZ017-027-282215-
Inland Wakulla FL-Leon FL-
531 PM EDT TUE AUG 28 2018

...SPECIAL WEATHER STATEMENT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florida A And M, or near Tallahassee, moving southwest at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Crawfordville, Woodville, Florida A And M, Tallahassee
Comm College, Florida State University, Doak Campbell Stadium, Lake
Bradford, Ralford Greenway, Leon Sinks, Gaither Community Center,
Lake Munson, Wakulla Springs, Tallahassee Memorial Hosp, Eight Mile
Pond, Chaires, Lake Ella, Tallahassee Mall, Bethel and Tallahassee
Regional A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 8453 3053 8417 3040 8407 3037 8408
      3017 8437
TIME...MOT...LOC 2131Z 058DEG 16KT 3042 8419

33-LF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:35 PM EDTSpecial Marine WarningTAE55 min
Aug 28, 1:38 PM EDTSpecial Weather StatementTAEGulf37 min
Aug 28, 2:39 PM EDTSpecial Weather StatementTAEGulf36 min
Aug 28, 3:12 PM EDTSpecial Weather StatementTAEDixie48 min
Aug 28, 3:15 PM EDTSpecial Weather StatementTAEGulf45 min
Aug 28, 3:26 PM EDTSpecial Weather StatementTAEBay49 min
Aug 28, 3:48 PM EDTSpecial Marine WarningTAE27 min
Aug 28, 4:08 PM EDTSpecial Weather StatementTAEWalton52 min
Aug 28, 4:13 PM EDTSpecial Weather StatementTAELeon47 min
Aug 28, 4:15 PM EDTSpecial Marine WarningTAE30 min
Aug 28, 4:48 PM EDTSpecial Weather StatementTAEJefferson42 min
Aug 28, 4:53 PM EDTSpecial Weather StatementTAELeon52 min
Aug 28, 5:13 PM EDTSpecial Weather StatementTAELeon47 min
Aug 28, 5:22 PM EDTSevere Thunderstorm WarningTAETaylor23 min
Aug 28, 5:31 PM EDTSpecial Weather StatementTAELeon44 min
Aug 28, 6:15 PM EDTSpecial Weather StatementTAETaylor45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.